CP27 HIT (Heparin induced thrombocytopenia)
Heparin Induced Thrombocytopenia
Heparin induced thrombocytopenia (HIT) and heparin induced thrombocytopenia thrombosis syndrome (HITTS) are immune mediated complications of heparin therapy. An antibody, produced by the body upon initial exposure to heparin, reacts with an antigen upon re-exposure or continuous exposure to heparin.
HIT is characterized by a dramatic decrease in platelet count to less than 100,000/mcL when the patient is given heparin. With HITTS there is also a drop in platelet count, but it is accompanied by arterial and/or venous thrombosis and possibly hemorrhaging. When diagnosed as HIT or HITTS, the reaction carries a mortality rate of up to 30%. Of the survivors, 20% require single or multiple amputations. The incidence of HIT is approximately 5% to 30% with the only risk factor being previous heparin exposure. Risk may be greater in patients given bovine lung heparin than those given porcine intestine heparin.
A. Acute onset thrombocytopenia (15%):
Characterized by a decreased platelet count immediately after administration of heparin. May be due to a direct non-immune mediated clumping of platelets. Platelet count will increase later even if heparin therapy is continued.
B. Early onset thrombocytopenia:
Characterized by a decrease in platelet count to less than 100,000/mcL which develops 1-4 days after initial heparin exposure. The platelet count will then increase and return to normal within 1-5 days regardless of whether heparin therapy is continued. Neither acute nor early onset thrombocytopenia are associated with thrombosis.
C. Delayed onset thrombocytopenia (6%):
There is an immune-mediated decrease in platelet count 4-15 days (mean 8 days) after heparin administration, which rapidly returns to normal upon discontinuation of heparin. The patient may develop severe arterial and/or venous thrombosis resulting in possible fatal pulmonary embolism, cerebrovascular thromboembolic events, peripheral thrombosis and limb loss, mesenteric thromboembolism and abdominal apoplexy. These conditions may also be complicated by hemorrhaging due to consumption of platelets and clotting factors.
A. Follow trends in platelet count
B. Perform agglutination tests
C. C14 serotonin release test
D. Patient history: Know when patient first received heparin
E. Test for HIT antibody
Early recognition, cessation and avoidance of further heparin therapy, and institution of appropriate antithrombotic therapy are the key factors in treating a patient with HIT or HITTS. When the condition is recognized in a patient requiring cardiopulmonary bypass, the following suggestions may help reduce the severity of a heparin reaction:
A. Ancrod (Arvin):
This is a rapid acting defibrinogenating agent derived from the Malayan Pit Viper. It depletes plasma fibrinogen levels by enzymatically clearing fibrinopeptide A from the fibrin molecule, thus fragmenting the alpha chain of the fibrinogen-fibrin monomer. It will deplete fibrinogen levels when given 12 hours pre-operatively. A dosage of 1-2 mcg/kg will maintain fibrinogen levels at 5-10 mg/dL.
B. Prostacyclin (Iloprost):
Preserves platelet number and function. Protocol is 10 ng/kg/min 20 to 30 minutes before bypass, 20 ng/kg/min on bypass, and discontinue post-bypass after heparin reversal. Drug of choice for active HIT patients requiring urgent surgery with cardiopulmonary bypass. (? availability)
Pre-operative plasmapheresis may decrease the antibody titer.
D. Aspirin, Dipyridamole:
Temporarily renders the platelets inactive thus protecting them from participation in aggregation.
E. If possible surgery can be delayed until the antibody titer decreases.